Virginia, 2021

Damaging Wind in Virginia, July 9, 2021

July 9, 2021 · NWS LWX · 1 event in 1 county or zone

Scattered thunderstorms produced several instances of wind damage during the afternoon hours, mainly over central and southern Maryland.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Scattered thunderstorms produced several instances of wind damage during the afternoon hours, mainly over central and southern Maryland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 9, 1:57 PM EST, 1 hour 23 minutes earlier.

Area forecast discussion, Jul 9, 1:57 PM EST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
257 PM EDT Fri Jul 9 2021

.SYNOPSIS...
A cold front will cross the region tonight. The front will stall
south of the region Saturday, then push back north late Saturday
night and Sunday.

&&

.NEAR TERM /THROUGH SATURDAY/...
Cold front is pushing southeastward across the upper Ohio Valley
at present as Elsa is now well off to our northeast. This front
will be the main player in the next 24 hours, as it first sparks
some showers and potentially gusty storms through this evening,
then ushers in what will be nearly the nicest air mass we can
hope for this late into July. CAPE is significant though shear
is limited, but enough instability appears present to produce at
least some marginally severe storms over the next few hours,
though development has been rather slow thus far. For now will
leave forecast with scattered storms, possibly severe. Again,
CAPE and DCAPE suggest main threat is damaging winds, though
can't rule out some small hail and heavy rain.

Air mass will dry out significantly behind the front overnight,
with dew points dropping towards the 50s. Some patchy fog could
form across western areas where lighter winds prevail, but
elsewhere, fog is not expected. Lows in the 50s and 60s.

Saturday looks mostly great, with Canadian air mass providing
low dew points (for July 10th, at least) and warm temperatures
into the 80s. There will be some high clouds, especially in the
afternoon, but sun should have no trouble getting through them.
Late in the day, warm front starting to move back north may
result in increasing lower clouds and maybe even a shower across
the lower Shenandoah Valley, but odds are low.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
Warm front pushes back north across the region Saturday night
into Sunday morning. Dew points will return to more seasonable
levels as the front lifts north, lows will stay a bit warmer
than tonight, and there could be a stray shower. More
significant storms are possible later in the day Sunday into
Sunday evening as daytime heating interacts with the retreating
boundary, with greatest threat looking like it will be north
and west of the DC metro area, across western MD and eastern WV.
Highs will be into the upper 80s and heat indices back into the
90s. Storms should die out in the evening as heating and
forcing wanes, with lows in the 70s common.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
Bermuda high pressure to our east should suppress any large
scale features from intruding into the region for the beginning
of the workweek. We'll continue the chance for afternoon showers
and thunderstorms to form daily with day time heating induced
enhancement. For Monday and Tuesday, most discrete features
should stay in our NW zones as the high approaches closer to our
southeastern areas. Instability parameters remain marginal at
this time with the chance for some typical high CAPE, low shear
storms to form.

High begins to shift further south and east for the middle of
the work week, allowing a feature associated with an upper level
trough to our NW to drop down and maybe bring a little more
organization for convective potential for the end of the
extended period. The entire extended remains hot and humid with
winds aloft remaining relatively out of the south.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
VFR should prevail through Sunday night. Main threat today into
this evening will be scattered thunderstorms, which could result
in reduced cigs/vsby briefly along with gusts possibly above 30
knots. After that, next significant risk will be Sunday
afternoon, with more scattered storms.

VFR conditions expected Monday and Tuesday with only instances
of sub-VFR conditions with any impending showers/storms that
pass over the terminals in the afternoon and evening.

&&

.MARINE...
Special Marine Warnings may be necessary this afternoon into
this evening as scattered thunderstorms move towards the waters.
Late tonight, a cold front will bring marginal SCA conditions
due to northerly channeling down the bay. Winds diminish
Saturday morning and probably stay light until after a warm
front lifts back north on Sunday, with southerly channeling
resuming then. SMW's will again be possible with any storms
later Sunday into Sunday evening as well.

SCA criteria possible Monday and Tuesday with southerly gusts
nearing threshold. SMW's possible as well with any approaching
strong showers or thunderstorms that cross the waters.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory from 4 AM to 10 AM EDT Saturday for
     ANZ533-534-543.

&&

SYNOPSIS...RCM
NEAR TERM...RCM
SHORT TERM...RCM
LONG TERM...ADM
AVIATION...RCM/ADM
MARINE...RCM/ADM
Hazardous weather outlook, Jul 9, 12:09 PM EST, 3 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
109 PM EDT Fri Jul 9 2021

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-101715-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
109 PM EDT Fri Jul 9 2021

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...This Afternoon and Tonight

Scattered severe storms are possible this afternoon and evening.
Damaging winds will be the primary threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a slight severe storm threat for Sunday and Monday.
Scattered severe storms are possible during the afternoon and
evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed for this afternoon and evening,
and again for Sunday and Monday.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-101715-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
109 PM EDT Fri Jul 9 2021

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...This Afternoon and Tonight

Scattered severe storms are possible this afternoon and evening,
mainly near Interstate 95. Damaging wind gusts are the primary
threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a slight severe storm threat for Sunday and Monday.
Scattered severe storms are possible during the afternoon and
evening hours each day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Sunday and Monday.

MDZ001-501-502-VAZ503-504-WVZ501>506-101715-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
109 PM EDT Fri Jul 9 2021

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a slight severe storm threat for Sunday and Monday.
Scattered severe storms are possible during the afternoon and
evening hours each day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Sunday and Monday.

In the hours before

Local storm report, Jul 9, 12:35 PM EST, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
135 PM EDT FRI JUL 09 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 PM     TROPICAL STORM   2 SE PATUXENT RIVER NAS 38.26N  76.40W
07/08/2021                   ST. MARYS          MD   TRAINED SPOTTER

            LARGE TREE SPLIT ON LONG LANE NEAR WEATHERBY LANE.

&&

EVENT NUMBER LWX2104727

SMZ

The radar

The Sterling radar (KLWX), 35 km away, was scanning. The volume nearest the first event began at 20:17 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Arlington

When
July 9, 3:20 PM EST
Where
Arlington County, 1.51 mi NW of Rosslyn
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
38.897, -77.098

A weakened tree blew over onto westbound I-66 Custis Memorial Parkway at mile marker 73.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2021Every state in 2021This day in weather historyWarnings in Virginia, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 958979.